I'm writing about a very interesting topic, and it is antidepressants and how they actually can cause you to feel suicidal. You'll hear all the time in the commercials that antidepressants may increase your depression, it may make it worse, it may lead to suicidal ideation and all these nasty sounding side effects, then that you should report it to your doctor immediately if this happens to you.
In fact, antidepressants usually have what's called a black box label required by the FDA, which means that it's dangerous, that there's a side effect that could be very harmful to the patient if they end up having it.
A lot of times these side effects are very rare, but they also have to put it on there so that you know, and you're aware. And your doctor usually will be very upfront about that with antidepressants.
The reason I want to talk about this is because I actually have a lot of personal experience with this side effect from antidepressants. I have been on four medications that have actually made my Suicidal Thoughts worse at some point.
Now, the first one I was on was called Lexapro or Escitalopram. Now, this medication was the worst one, and it was the first one. So I really got thrown into it here. After about three weeks being on lexapro, my mood just tanked. It tanked hard, and I honestly didn't know what was going on. I didn't understand it. I thought my condition was just getting worse really fast. I didn't know how to handle it. Honestly, it scared me. I was thinking about what happens to people who commit suicide. All the time I was thinking about suicide. It was constantly on my mind. And it wasn't exactly that I was making a plan or that this is what I wanted to do. I remember reading articles about suicide. I remember reading about what religions thought of suicide. At the time I was living with my parents. I was 19 and I just spent all day with my parents. Whatever they were doing, I was with them because I was afraid to be alone. Because I didn't know what would happen if I was alone. It scared me bad. It was such a confusing time.
I remember going to the doctor that I was seeing at the time and explaining to her what was going on and she knew that it was the medication, since this happened so dramatically and so quickly without a triggering event in my life to make my depression worse, that it had to be the medication. So I stopped using Lexapro immediately. And in fact, my doctor didn't even want to try antidepressants again because she was afraid that this was going to happen again and that I wouldn't be in a safe enough place. That if this happened again, I might not have the fortitude to resist the thoughts.
This is a very real thing that happens to people. Depression can get significantly worse from meds, and it can happen very quickly. There's a lot of theory as to why this happens. A lot of it has to do with your neurology and your brain, but it's so surprising how quickly something can change your mood and your thoughts, as much as these can help.
I'm on Prozac now, which is very similar to Lexapro, which Prozac helps me a lot, but Lexapro made it awful. You have to recognize that this is an inherent risk with antidepressants, that sometimes it can backfire, and we don't really know why exactly this happens, and a lot of times it happens only with certain individuals.
It's pretty rare you don't hear talked about very often. I also had three other medications that at least at some point made me feel worse. I was on Effexor or Venlafaxine for a while. That one wasn't quite as bad as the Lexapro. I had some other effects that were going on at the same time. I felt like I was having an allergic reaction to Effexor where I had tingly itchy sensations all over my body. My mood was worse. I wasn't exactly suicidal like I was on the Lexapro, but it was enough that I was miserable. It made my muscles ache really bad, my joints, I think I'd only been on that one for a couple of weeks before I went in to see the doctor, and he was like, yeah, this is not going to cut it for you. I was on a very low dose.
The other one I was on was Paxil or paroxetine. It just made me depressed when I first started it, and eventually my mood got better as we raised the dose, but there were some other side effects that prevented that from being an option for me.
And then I ended up being on Prozac, which in the beginning was sort of like Paxil, in that it made my mood a little bit worse. And then as we raised the dose, my mood got better and better and got to the point where I thought I was getting a decent increase in my mood from Prozac.
So don't give up. Don't quit. You know, if this thing happens to you where you start to feel worse or you start to feel suicidal, contact your doctor immediately. Go to somebody who's a safe person, who you can tell that you're feeling that way. And say, “hey can I spend time with you?” If you're feeling you're a danger to yourself, you need to go to the emergency room. You need to go to the emergency department, and you will likely be checked in.
I was lucky enough that my parents are both psychiatric professionals or have been at some point in their careers and were able to keep me out of that situation. But a lot of people don't have that option. Please be careful and know that this does happen. It's a real thing, and it's scary when it happens, and I understand that. So be careful. Always talk to your doctor. Be very open with the people that you're comfortable with in your life about how you feel, and understand that this very well could be your medication just making it worse.
Many hear on commercials that antidepressants can actually make your depression worse and cause you to be suicidal. Is this true? I discuss my personal experience on several medications that made my depression worse. The medications mentioned are Lexapro (Escitalopram), Effexor (Venlafaxine), Paxil (Paroxetine) and Prozac (Fluoxetine).